Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 70, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Dec 22, 2020, 4:32 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2020, 4:32 PM EST (21:32 UTC)
- Expired
- Dec 23, 2020, 3:25 AM EST
- In force
- 11 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
695 WHUS72 KKEY 222132 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 432 PM EST Tue Dec 22 2020 GMZ052>055-072>075-230400- /O.NEW.KKEY.SC.Y.0070.201222T2132Z-201223T1000Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 432 PM EST Tue Dec 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast to east winds near 20 knots and seas 5 to 7 feet. * WHERE...Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ WLC
2 follow-up statements
201 WHUS72 KKEY 230330 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1030 PM EST Tue Dec 22 2020 GMZ052>055-072>075-230945- /O.CON.KKEY.SC.Y.0070.000000T0000Z-201223T1000Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1030 PM EST Tue Dec 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WHAT...Northeast to east winds near 20 knots and seas 5 to 7 feet. * WHERE...Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ CLR
034 WHUS72 KKEY 230825 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 325 AM EST Wed Dec 23 2020 GMZ052>055-072>075-230930- /O.CAN.KKEY.SC.Y.0070.000000T0000Z-201223T1000Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 325 AM EST Wed Dec 23 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Since sustained northeast to east winds have decreased below 20 knots and seas subsided below 7 feet, the Small Craft Advisory for the Straits of Florida has been cancelled. $$ APA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 22, 3:57 PM EST, 35 minutes earlier.
Area forecast discussion, Dec 22, 3:57 PM EST, 35 minutes before
Area Forecast Discussion National Weather Service Key West FL 357 PM EST Tue Dec 22 2020 .DISCUSSION... A mostly sunny afternoon is well underway across the Florida Keys with temperatures comfortably in the lower to mid 70s amid relatively low levels of humidity. The morning RAOB revealed an extremely dry troposphere with a precipitable water value of 0.41 inches (near the minimum moving average for late December). Key West radar is unsurprisingly still echo-free this hour, and hints of the inversion aloft can even be seen on radar data as Bragg scattering reflects a bit of the radar beam due to the drastic change in temperature and humidity around 3000 feet AGL. Concerning the forecast, there was very little changes made with this package other than to refine the timing and strength of the next anticipated cold front. This next strong cold front looks to blast through the Florida Keys on Christmas Eve night, perhaps ushered in by Santa himself. Temperatures look to dramatically fall from near 80 degrees on Christmas Eve day to near 60 degrees by Christmas morning. Temps will then struggle to rise to the mid 60s during the day on Christmas despite clearing skies, as strong northerly winds usher in fresh supply of cool continental air. The coldest night and morning look to occur Christmas night and Saturday morning respectively with temperatures falling to 50 to 55 degrees and then possibly struggling to surpass the lower 60s on Saturday. A decent warm-up is slated to occur late in the weekend with lower to mid 70s returning for highs by Sunday and mid 60s for lows Sunday night and Monday night. Slight chances for showers may return with the relative warmth, but the best chance for rain in the next 7 days will accompany the front on Thursday night with even a slight chance of thunderstorms in the evening right along the cold front where lift is maximized. && .MARINE... A Small Craft Advisory is now in effect for the Florida Straits due to fresh northeast to east breezes and seas up to 7 feet. Small Craft Should Exercise Caution across the remaining nearshore and offshore waters of the Florida Keys due to fresh northeast to east breezes. Mariners should be aware of a strong cold front that is expected to reach the coastal waters of the Keys Christmas Eve night. From synopsis: A high pressure cell over the Lower Mississippi Valley this afternoon will move east to the Delmarva Peninsula on Wednesday, then pass north of Bermuda on Wednesday night. A strong cold front will push through the Keys Thursday night, followed by strong northerly breezes on Christmas Day. High pressure will move across the Southeast States on Saturday, causing winds to ease and turn increasingly east of north. && .AVIATION... VFR conditions will prevail at both island terminals through the TAF period, with no precipitation expected overnight. Surface winds will be northeast near 10 knots with occasional gusts of 15 to 20 knots. Winds will begin to veer more to the east tomorrow afternoon. && .CLIMATE... In 2019, the daily record rainfall of 5.48" was recorded. Rainfall records have been kept at Key West since 1871. && .PRELIMINARY POINT TEMPS/POPS... Key West 68 77 71 80 / 0 - 30 20 Marathon 68 77 72 81 / 0 - 30 20 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ052>055-072>075. && Public/Marine/Fire...WLC Aviation/Nowcasts....NB Data Acquisition.....Williams Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 22, 3:34 AM EST, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 334 AM EST Tue Dec 22 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-230845- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 334 AM EST Tue Dec 22 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A surge of strong northeast breezes is expected this evening. A Small Craft Advisory will likely be required this evening over the Straits of Florida. A Small Craft Advisory may be required over Hawk Channel and the Gulf waters including the Dry Tortugas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A strong cold front on Thursday evening is expected to bring Small Craft Conditions to all waters from late Thursday night through Christmas Day, possibly lingering into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.